Alert archive / Iowa / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 151, NWS Des Moines, IA

August 19, 2022Grundy County, Hardin County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 19, 2022, 3:09 PM CDT for Grundy County, Hardin County, Iowa. It was in force for 51 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2022, 3:09 PM CDT (20:09 UTC)
Expired
Aug 19, 2022, 4:00 PM CDT
In force
51 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Grundy County, IA, Hardin County, IA

The radar

The Des Moines radar (KDMX), 101 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 3:10 PM CDTHAIL 1Steamboat Rock, IAREPORT RELAYED BY BROADCAST MEDIA. TIME ESTIMATED FROM RADAR.
Aug 19, 3:50 PM CDTHAIL 1.51 Ene Holland, IAPING PONG BALL SIZED HAIL NORTH OF GRUNDY CENTER. TIME ESTIMATED FROM RADAR. REPORT FROM SOCIAL MEDIA.
Aug 19, 3:56 PM CDTHAIL 11 Nne Holland, IAPEA AND QUARTER SIZED HAIL FALLING NORTH OF HOLLAND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 19, 3:04 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.2 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2022-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2022-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1295 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

915 
WUUS53 KDMX 192009
SVRDMX
IAC075-083-192100-
/O.NEW.KDMX.SV.W.0151.220819T2009Z-220819T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
309 PM CDT Fri Aug 19 2022

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  East central Hardin County in central Iowa...
  Northwestern Grundy County in central Iowa...

* Until 400 PM CDT.

* At 308 PM CDT, a severe thunderstorm was located near Steamboat 
  Rock, moving east at 20 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Wellsburg around 325 PM CDT.
  Holland around 345 PM CDT.
  Grundy Center around 350 PM CDT.

Other locations impacted by this severe thunderstorm include
Steamboat Rock, Wellsburg and Holland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4240 9308 4248 9307 4252 9270 4232 9273
TIME...MOT...LOC 2008Z 273DEG 16KT 4242 9300 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Hahn
2 follow-up statements
087 
WWUS53 KDMX 192023
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
323 PM CDT Fri Aug 19 2022

IAC083-192033-
/O.CAN.KDMX.SV.W.0151.000000T0000Z-220819T2100Z/
Hardin IA-
323 PM CDT Fri Aug 19 2022

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL HARDIN COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
central Iowa.

LAT...LON 4239 9300 4247 9300 4252 9270 4232 9273
TIME...MOT...LOC 2023Z 269DEG 14KT 4243 9293 

$$

IAC075-192100-
/O.CON.KDMX.SV.W.0151.000000T0000Z-220819T2100Z/
Grundy IA-
323 PM CDT Fri Aug 19 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR CENTRAL GRUNDY COUNTY...

At 323 PM CDT, a severe thunderstorm was located 9 miles northwest of
Grundy Center, moving east at 15 mph.

HAZARD...Half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Holland around 350 PM CDT.
  Grundy Center around 355 PM CDT.

Other locations impacted by this severe thunderstorm include
Wellsburg and Holland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4239 9300 4247 9300 4252 9270 4232 9273
TIME...MOT...LOC 2023Z 269DEG 14KT 4243 9293 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Hahn
242 
WWUS53 KDMX 192042
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
342 PM CDT Fri Aug 19 2022

IAC075-192100-
/O.CON.KDMX.SV.W.0151.000000T0000Z-220819T2100Z/
Grundy IA-
342 PM CDT Fri Aug 19 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR CENTRAL GRUNDY COUNTY...

At 341 PM CDT, a severe thunderstorm was located 5 miles east of 
Wellsburg, moving east at 20 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Holland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4240 9293 4246 9292 4251 9270 4236 9272
TIME...MOT...LOC 2041Z 268DEG 18KT 4243 9283 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Hahn

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 3:06 PM CDT, 3 minutes earlier.

Area forecast discussion, Aug 19, 3:06 PM CDT, 3 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
306 PM CDT Fri Aug 19 2022

.DISCUSSION.../Tonight through Friday/
Issued at 304 PM CDT Fri Aug 19 2022

Key Messages:

-Severe Storms This Afternoon and Evening
-More Storms Tomorrow With Slightly Reduced Severe Threat
-Relatively Quiet and Seasonal Through Beginning of the Week

The surface low to our north has begun to make it's way south into
the state as the first of the storms associated with it have started
to impact most of central Iowa. The passage of this low tonight and
tomorrow will be the main show within this forecast period with
conditions quieting down significantly in it's wake.

The first of the impacts from this system will be through this
afternoon and evening as surface heating erodes the cap and
scattered storms fire off in southern and central Iowa. In addition,
more stratiform showers and storms will begin to track into northern
Iowa with the low and it's associated cold front. However, the
greatest severe threat will be with the central and southern storms
where the environment is more favorable for organized
development. Cool air aloft with steep low level lapse rates will
provide sufficient instability to these storms and promote strong
updrafts. Favorable speed shear will also assist in the
organization of these updrafts, making the atmosphere conducive
for strong storms this afternoon. In addition to storm
organization, low melting levels and dry low levels will help
promote severe hail and strong cold pools, resulting in damaging
wind gusts. This environment will also support funnel cloud
development below stronger updrafts. The severe threat with storms
in northern IA is a bit lower, but a few strong storms are still
possible there as well. Scattered storms are expected to continue
through the night but the severe threat should diminish later this
evening.

Tomorrow's storms should pose less of a severe threat than this
evening's, however funnel cloud development is again possible with
sufficient instability in the low levels. However, with relatively
high LCLs the tornado threat is low. A few stronger storms do still
remain possible, but will be somewhat limited by the weak
instability and low shear profiles. These showers and storms will
fester through most of the day but chances begin to diminish in the
afternoon and evening as the low departs to the east. Following this
system, the weather will quiet down with cool and dry conditions on
Sunday. This pattern will continue through the beginning of the week
with seasonal temperatures and mostly dry conditions. Showers return
to the forecast on Wednesday with off and on chances through the end
of the week, however it's a bit too early to lock down any
specific details regarding the late week rain.

&&

.AVIATION.../For the 18Z TAFS through 18Z Saturday afternoon/
Issued at 100 PM CDT Fri Aug 19 2022

Ceilings should be mostly VFR this afternoon with some scattered
clouds at MVFR heights. Showers and storms moving in from the
north could also lead to lower ceilings for sites impacted.
Confidence is fairly low on exact location of showers and storms,
but all sites in the area could potentially see some vicinity
lightning or showers through the evening. Tomorrow morning,
ceilings and visibility could drop into IFR, but have kept TAFs
MVFR for now and will re-assess at next issuance. Patchy fog is
also possible in the northwest, but is also not yet reflected in
the TAFs.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Dodson/Hahn
AVIATION...Dodson/Donavon
Hazardous weather outlook, Aug 19, 11:13 AM CDT, 3 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
1113 AM CDT Fri Aug 19 2022

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-201615-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
1113 AM CDT Fri Aug 19 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Scattered thunderstorms are expected again today. A few strong to
severe storms will be possible this afternoon into the evening
with large hail and damaging wind gusts the primary threats.
There may also be some funnel clouds with a few of the storms
today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered, mainly non-severe, thunderstorms will continue into
Saturday. Gusty winds and perhaps a few funnel clouds may also
occur.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this afternoon and evening.

In the hours before

Local storm report, Aug 19, 2:43 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
243 PM CDT FRI AUG 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             1 SW CLIVE              41.60N 93.79W
08/19/2022  E1.75 INCH       POLK               IA   TRAINED SPOTTER

            BREAKING CAR WINDSHIELDS.

&&

CAH
Local storm report, Aug 19, 2:45 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
245 PM CDT FRI AUG 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             1 SE CLIVE              41.60N 93.76W
08/19/2022  E1.50 INCH       POLK               IA   BROADCAST MEDIA

            WOI5 STORM TEAM REPORTS PING PONG BALL HAIL
            AT STUDIO.

&&

KCM
Local storm report, Aug 19, 2:48 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
248 PM CDT FRI AUG 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     HAIL             1 N WEST DES MOINES     41.59N 93.75W
08/19/2022  E1.75 INCH       POLK               IA   PUBLIC

            DIME UP TO GOLF-BALL SIZED HAIL.

&&

SS
Special weather statement, Aug 19, 2:48 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Des Moines IA
248 PM CDT Fri Aug 19 2022

IAZ057-192015-
Audubon IA-
248 PM CDT Fri Aug 19 2022

...A strong thunderstorm will impact portions of southern Audubon
County through 315 PM CDT...

At 248 PM CDT, Doppler radar was tracking a strong thunderstorm near
Audubon, moving southeast at 20 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of southern Audubon
County, including the following locations... Brayton, Exira, Audubon
County Airport and Elk Horn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4174 9502 4165 9475 4151 9475 4151 9496
      4158 9504 4160 9504 4160 9507
TIME...MOT...LOC 1948Z 300DEG 18KT 4163 9499

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Hahn
Local storm report, Aug 19, 2:52 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
252 PM CDT FRI AUG 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             1 E CLIVE               41.61N 93.74W
08/19/2022  E2.00 INCH       POLK               IA   TRAINED SPOTTER

            1.5 TO 2 INCH HAIL IN CLIVE.

&&

KCM
Special weather statement, Aug 19, 2:57 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Des Moines IA
257 PM CDT Fri Aug 19 2022

IAZ026-027-037-038-192030-
Grundy IA-Hardin IA-Franklin IA-Butler IA-
257 PM CDT Fri Aug 19 2022

...A strong thunderstorm will impact portions of northeastern Hardin,
southeastern Franklin, northwestern Grundy and southwestern Butler
Counties through 330 PM CDT...

At 256 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ackley, or near Iowa Falls, moving east at 15 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Ackley around 315 PM CDT.

Other locations impacted by this storm include Ackley Municipal
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4250 9321 4260 9321 4265 9294 4246 9294
TIME...MOT...LOC 1956Z 270DEG 12KT 4255 9314

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Hahn

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:21 PM CDTSevere Thunderstorm WarningDMXEmmet, Kossuth, Palo Alto39 min
Aug 18, 8:00 PM CDTSpecial Weather StatementDMXKossuth30 min
Aug 18, 8:41 PM CDTSpecial Weather StatementDMXCrawford34 min
Aug 18, 9:39 PM CDTSevere Thunderstorm WarningDMXCarroll, Crawford, Sac36 min
Aug 19, 2:23 PM CDTSevere Thunderstorm WarningDMXDallas, Jasper, Madison, Polk, Warren52 min
Aug 19, 2:48 PM CDTSpecial Weather StatementDMXAudubon27 min
Aug 19, 2:57 PM CDTSpecial Weather StatementDMXHardin33 min
Aug 19, 3:03 PM CDTSevere Thunderstorm WarningDMXJasper27 min
Aug 19, 3:55 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Grundy34 min
Aug 19, 4:03 PM CDTSevere Thunderstorm WarningDMXJasper, Poweshiek42 min
Aug 19, 4:26 PM CDTSevere Thunderstorm WarningDMXJasper, Polk30 min
Aug 19, 4:34 PM CDTSevere Thunderstorm WarningDMXMarion41 min
Aug 19, 4:36 PM CDTSevere Thunderstorm WarningDMXPoweshiek, Tama24 min
Aug 19, 4:40 PM CDTSevere Thunderstorm WarningDMXAdair, Adams, Cass, Union29 min
Aug 19, 4:50 PM CDTFlash Flood WarningDMXPolk3 hr
Aug 19, 5:36 PM CDTSevere Thunderstorm WarningDMXMahaska, Marion, Monroe39 min
Aug 19, 6:09 PM CDTSpecial Weather StatementDMXMahaska36 min
Aug 19, 6:28 PM CDTSevere Thunderstorm WarningDMXMahaska, Marion, Monroe35 min
Aug 19, 6:49 PM CDTSpecial Weather StatementDMXButler, Grundy41 min
Aug 19, 6:53 PM CDTSpecial Weather StatementDMXMahaska37 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.